MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top


For a group $G$, we say that $x\in G$ is a commutator if there exists $a,b \in G$ such that $x=a^{1}b^{-1}ab$, and we say that $x$ is a non-commutator if there is no $a,b \in G$ such that $x=a^{1}b^{-1}ab$.

Does there exist a non abelian simple group $G$ (finite or not) such that $G$ has at least one non-commutator?

I tried with $-I_n$ in $\mathrm{PSL}(n,q)$ but no luck.


share|cite|improve this question
There are certain diffeomorphism groups that are perfect and have non-trivial quasi-morphisms, which in fact implies non-zero stable commutator length: – Ian Agol May 1 '12 at 22:29
up vote 18 down vote accepted

For infinite groups, you may find examples here:

In fact, in the reference above you may find examples of infinite simple groups with infinite commutator width. In other words, examples of simple groups $G$ such that for every $n\in\mathbb{N}$ there exists an element $g\in G$ that is not the product of less than $n$ commutators.

share|cite|improve this answer
Perfect Roberto, thanks a lot, this paper answers my question. – Portland May 2 '12 at 1:22

For finite groups, there are no examples this was the Ore conjecture How did "Ore's Conjecture" become a conjecture?.

share|cite|improve this answer

The proof of the Ore conjecture was recently completed by Liebeck, O'Brien, Shalev and Tiep. The proof depends heavily on the classification of simple groups.

If one weakens the condition that $G$ is nonabelian simple and assumes the much weaker condition that $G' = G$, then lots of examples exist where G contains noncommutators. See, for example, my note in the MAA Monthly 84 (1977) 720-722.

Finally, I mention a character-theoretic condition that an element $x$ of $G$ is a noncommutator. It is that $\sum \chi(x)/\chi(1) = 0$, where the sum runs over all $\chi \in {\rm Irr}(G)$. This sum is always positive if $x$ is a commutator.

share|cite|improve this answer
Professor Isaacs, do you happen to know which group equations (this question concerns the equation g=[x,y]) admit a character-theoretic criterion for the existence of solutions? For instance, g=[x1,y1][x2,y2]...[xn,yn] is possible, and g=x^2 is not (since it's the Frobenius-Schur indicator). – John Wiltshire-Gordon May 14 '12 at 21:11
John, No I don't know. That's an interesting question. – Marty Isaacs May 15 '12 at 23:40

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.